Alert archive / New York / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 53, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jun 28, 2025, 2:09 PM EDT for Jefferson County, Lewis County, Oswego County, New York. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2025, 2:09 PM EDT (18:09 UTC)
- Expired
- Jun 28, 2025, 3:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 45 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 2:25 PM EDT | TSTM WND DMG | 2 Nw Osceola, NY | Tree and wires down on Prince Brook Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
451
WUUS51 KBUF 281809
SVRBUF
NYC045-049-075-281915-
/O.NEW.KBUF.SV.W.0053.250628T1809Z-250628T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
209 PM EDT Sat Jun 28 2025
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
South central Jefferson County in central New York...
Southwestern Lewis County in central New York...
Eastern Oswego County in central New York...
* Until 315 PM EDT.
* At 208 PM EDT, a severe thunderstorm was located over Redfield, or
16 miles north of Camden, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lowville, Central Square, Redfield, Highmarket, Barnes Corners,
Whetstone Gulf State Park, Constantia, West Monroe, Denmark, and
New Bremen.
This includes Interstate 81 near exit 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4354 7527 4342 7553 4348 7581 4333 7589
4332 7586 4316 7588 4316 7592 4317 7593
4318 7596 4318 7600 4320 7604 4320 7608
4323 7610 4324 7616 4387 7594 4395 7536
TIME...MOT...LOC 1808Z 264DEG 26KT 4355 7587
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Thomas2 follow-up statements
947
WWUS51 KBUF 281827
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
227 PM EDT Sat Jun 28 2025
NYC045-049-075-281915-
/O.CON.KBUF.SV.W.0053.000000T0000Z-250628T1915Z/
Jefferson NY-Lewis NY-Oswego NY-
227 PM EDT Sat Jun 28 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHERN JEFFERSON...SOUTHWESTERN LEWIS AND EASTERN OSWEGO
COUNTIES...
At 226 PM EDT, a severe thunderstorm was located near Redfield, or 12
miles north of Camden, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lowville, Redfield, Highmarket, Whetstone Gulf State Park,
Constantia, West Monroe, Martinsburg, Williamstown, Cleveland, and
Port Leyden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4354 7527 4342 7553 4348 7581 4333 7589
4332 7586 4316 7588 4316 7592 4317 7593
4318 7596 4318 7600 4320 7604 4320 7608
4323 7610 4372 7586 4378 7549
TIME...MOT...LOC 1826Z 270DEG 25KT 4352 7572
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Thomas044
WWUS51 KBUF 281906
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
306 PM EDT Sat Jun 28 2025
NYC045-049-075-281916-
/O.EXP.KBUF.SV.W.0053.000000T0000Z-250628T1915Z/
Jefferson NY-Lewis NY-Oswego NY-
306 PM EDT Sat Jun 28 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JEFFERSON...
SOUTHWESTERN LEWIS AND EASTERN OSWEGO COUNTIES WILL EXPIRE AT 315 PM
EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 4354 7527 4342 7553 4348 7581 4333 7589
4332 7586 4316 7588 4316 7592 4317 7593
4318 7596 4318 7600 4320 7604 4320 7608
4323 7610 4372 7586 4378 7549
TIME...MOT...LOC 1906Z 264DEG 26KT 4355 7535
$$
ThomasWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:50 PM EDT, 19 minutes earlier.
Area forecast discussion, Jun 28, 1:50 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 150 PM EDT Sat Jun 28 2025 .SYNOPSIS... A weak cold front will move east across the area today, producing a few more scattered showers and isolated thunderstorms. The best coverage of rain will be this morning east of Lake Ontario. High pressure will then build into the eastern Great Lakes tonight through Sunday, with a dry and less humid finish to the weekend. Another cold front will cross the area late Monday through Tuesday, bringing the next chance of showers and thunderstorms. && .NEAR TERM /THROUGH SUNDAY NIGHT/... A cold front extends from low pressure in west-central Quebec to central Lake Erie this afternoon. A warm and humid airmass resides across western and north-central NY with temperatures in the upper 70s to mid 80s and dewpoints in the upper 60s to low 70s. The synoptic front will move across the region this afternoon. Anticipate southwest winds to persist northeast of the Lakes (after frontal passage) due to a strong, southwest flow into this evening. Cumulus/towering cumulus developed outside of the lake breezes this afternoon. An organized area of thunderstorms is located across western Pennsylvania which is casting a cirrus shield over the western Southern Tier. With the exception of a storm over Oswego county, little lightning has been observed so far in our forecast area. Showers have been focused on boundaries west of the Saint Lawrence River, Niagara to Monroe counties and inland western Southern Tier. As we reach peak heating this afternoon, a few more thunderstorms are possible with 30kts of effective shear, isolated thunderstorms may become severe especially across inland areas of the western Southern Tier. A Severe Thunderstorm Watch is in effect for Cattaraugus, Allegany, and Cayuga counties until 8PM. The front will be east of the forecast area tonight. A drier airmass will move into the eastern Great Lakes region. Some clearing and light winds will likely result in patchy fog in sheltered valleys, especially areas that recently measured rain. Sunday, warm but not as humid. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... A warm front will return to our region Monday, with a noticeable uptick in humidity for WNY as dewpoints return to the lower 70s. A steady south-southwest flow through the day will bring warming aloft with 850 hPa temperatures around +18C will make for an unpleasant afternoon with air temperatures in the mid to upper 80s, and lower 90s for the Genesee Valley and northern Finger Lakes region. Here is where we could also see heat index values exceed the mid 90s...if a slower arrival of mid and high level clouds occurs. Additionally on the periphery of a Lake Erie lake breeze circulation, downward momentum will allow for portions of Niagara and Orleans county (south of the Lake Ontario influence) to also push heat index values into the mid 90s. The 0-6 km effective bulk shear values remain on the lower side through Monday evening, with thunderstorms ahead of a cold front likely to be more of a heavy rain maker in an airmass with PWATS near 2.00 inches, as opposed to damaging wind threat. Instability remains Monday night with MUCAPE values 1500 to 2000 J/KG supporting the threat for thunderstorms overnight as a convective augmented shortwave passes through. The cold front will pass across our region Tuesday morning. A slower passage to the front may allow for enough instability to build across eastern zones for thunderstorms to become stronger before the front sweeps storms and moisture eastward. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... Wednesday through Friday broad upper level troughing will establish across the Great Lakes region. Subtle shortwave troughs passing through the flow will trigger shower and thunderstorm potential but lacking much instability and initially much synoptic moisture chances for storms will remain low...with the favored day for afternoon and evening convection being Thursday ahead of a shortwave trough in the mean flow. Dewpoints Wednesday through Friday will be more tolerable, ranging from the mid 50s to lower 60s. As the trough exits to the east to start the weekend, a milder and moister airmass will begin to advance across the eastern Great Lakes, with increased risk for showers and thunderstorms Saturday. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... A cold front is across western Lake Ontario into Lake Erie this afternoon. Cumulus has formed across western NY with a few showers along a convergence zone across Niagara to Monroe counties and across inland portions of the western Southern Tier. A complex of thunderstorms is across western Pennsylvania has pushed a cirrus shield into the western Southern Tier. Through the afternoon, additional showers and a few thunderstorms are possible inland from Lake Erie and along the southern shore of Lake Ontario. Showers are likely at KJHW and KIAG, while vicinity showers are possible at KROC. Mainly low-end VFR conditions are expected, however high-end MVFR are possible with cumulus development. A lake breeze will likely keep KBUF dry and VFR today. Additional showers north of Lake Ontario may reach the Saint Lawrence Valley this afternoon. Confidence is low that KART will be impacted. Drier air will move into the region tonight through Sunday. Patchy fog is possible across the forecast area, with higher confidence of fog in valley/sheltered locations that has measured rainfall recently. This may result in reduced visibility late tonight into Sunday morning, otherwise VFR conditions are expected. Dry weather with VFR conditions Sunday. Outlook... Sunday...VFR. Monday...VFR/MVFR with showers and thunderstorms likely, mainly from late afternoon through Monday night. Tuesday...MVFR/VFR with showers and thunderstorms likely, mainly early. Wednesday...VFR. Thursday...Mainly VFR. Showers and thunderstorms possible. && .MARINE... A cold front will then move east across the eastern Great Lakes today, with winds becoming southwest on both lakes. Expect a moderate chop on Lake Erie and Lake Ontario today into this evening, but winds and waves are expected to remain just below Small Craft Advisory criteria. High pressure will then build over the eastern Great Lakes late tonight and Sunday, with light winds and minimal wave action for the second half of the weekend. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock/HSK NEAR TERM...HSK SHORT TERM...Thomas LONG TERM...Thomas AVIATION...HSK MARINE...Hitchcock/HSK
Hazardous weather outlook, Jun 28, 11:51 AM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1151 AM EDT Sat Jun 28 2025 NYZ001>004-010>014-019-085-291600- Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Chautauqua-Southern Erie- 1151 AM EDT Sat Jun 28 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-291600- Oswego-Jefferson-Lewis- 1151 AM EDT Sat Jun 28 2025 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Scattered showers and a few thunderstorms will continue today. A few storms may produce locally heavy rainfall and minor poor drainage flooding. There is a Marginal Risk of excessive rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-291600- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1151 AM EDT Sat Jun 28 2025 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005-020-021-291600- Northern Cayuga-Cattaraugus-Allegany- 1151 AM EDT Sat Jun 28 2025 ...SEVERE THUNDERSTORM WATCH 471 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Jun 28, 9:00 AM EDT, 5 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
900 AM EDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Flash Flood 1 WSW Retsof 42.83N 77.89W
06/27/2025 Livingston NY Broadcast Media
*Delayed Report* - York Central School
District had several classrooms underwater.
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 11:31 PM EDT | Special Marine Warning | BUF | 44 min | |
| Jun 28, 1:10 PM EDT | Special Marine Warning | BUF | 35 min | |
| Jun 28, 1:32 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Oswego | 43 min |
Nearby
Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.